An Examination of Co-Occurring Conditions and Management of Psychotropic Medication Use in Soldiers With Traumatic Brain Injury

    loading  Checking for direct PDF access through Ovid

Abstract

There are approximately 1.4 million cases of traumatic brain injury (TBI) per year in the United States, with about 23 000 survivors requiring hospitalization. The incidence of TBI has increased in the patient population of the Department of Defense and Veterans Healthcare Administration as a result of injuries suffered during recent military and combat operations. Within the past few years, TBI has emerged as a common form of injury in service members with a subset of patients experiencing postinjury symptoms that greatly affect their quality of life. Traumatic brain injury can occur when sudden trauma (ie, penetration blast or blunt) causes damage to the brain. Traumatic brain injury produces a cascade of potentially injurious processes that include focal contusions and cytotoxic damage. The results of TBI can include impaired physical, cognitive, emotional, and behavioral functioning, which may or may not require the initiation of pharmacological and nonpharmacological interventions when deemed appropriate. Associated outcomes of TBI include alterations in mental state at the time of injury (confusion, disorientation, slowed thinking, and alteration of consciousness). Neurological deficits include loss of balance, praxis, aphasia, change in vision that may or may not be transient. Individuals who sustain a TBI are more likely to have or developed co-occurring conditions (ie, sleep problems, headaches, depression, anxiety, and posttraumatic stress disorder) that may require the administration of multiple medications. It has been identified that veterans being discharged on central nervous system and muscular skeletal drug classes can develop addiction and experience medication misadventures. With the severity of TBI being highly variable but typically categorized as either mild, moderate, or severe, it can assist health care providers in determining which patients are more susceptible to medication misadventures compared with others. The unique development of cognitive and emotional symptoms of TBI can lead to significant impairments, so it is important for all health care providers, including pharmacists, to promote proper use of high-risk psychotropic medications among this patient population by providing effective medication education.

Related Topics

    loading  Loading Related Articles